Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Frequent periods on birth control


 Lion2008 - Tue Aug 09, 2005 12:09 am

About four months ago I switched to a new brand of birth control (Ortho-Tricyclen Lo) due to spotting on my last birth control pill (Yasmin). For the last couple of months, my period begins when I am into the 2nd week of the pack. It begins as spotting for about a week, then becomes heavier when I reach the inactive pills. My period will be over for about a week and a half, then it will begin again. I was switched brands because of this problem, which is now starting again. My period ends up lasting for 2-2.5 weeks every 1 week. I got a checkup recently and everything is fine! What is going on? Thank you!
 Jennifer R.N. - Tue Aug 09, 2005 8:16 am

I share your problem. Recently I was started on the Nuva-ring. It's a new estrogen based kind of birth control. Maybe you can look into that. It's 3 weeks in and 1 week out. It's a little plastic ring that is inserted into the vagina and it stays in for 3 weeks then you take it out for a week and have your period. It's supposed to be better because it's more of a local kind of thing instead of birth control pills which are more systemic and it's also supposed to help balance the Ph in the vagina to help prevent yeast infections. It seems to work pretty well. Also 99% effective. Same as the pill. You may also consider the depo-shot. While on that I had no periods at all for about a year and a half. Well, those are some options that may help. I know it can be frustrating. :-(
 freckles - Wed Aug 10, 2005 9:45 pm

It could be that your new pills aren't a match for you just like your old ones. This happened to me. Eventually, we figured out that my body didn't respond well to the "low dose" birthcontrol pills. Give your new pill a couple more cycles and see if the breakthrough bleeding stops, if not, I'd call your GYN and let him/her know. You might have to switch to a different type of pill.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us